Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 196, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2010, 1:17 PM CDT for Jefferson County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2010, 1:17 PM CDT (18:17 UTC)
- Expired
- Aug 20, 2010, 1:30 PM CDT
- In force
- 13 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1657 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:01 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 20, 12:01 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1201 PM CDT FRI AUG 20 2010 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION && .AVIATION... TRICK TODAY IS FOR TIMING OF CONVECTION. SOME GUIDANCE SUGGESTS INITIAL WAVE LIFTS NORTH THEN REDEVELOPS CONVECTION ALONG THE BOUNDARY IN THE EARLY AFTERNOON HOURS. TRENDED THIS WAY AND ALSO BROUGHT TEMPO GUSTY WINDS IN WITH CONVECTIVE TEMPO. HEAVY RAIN MAY IMPACT VISBY BELOW 2 MILES AND WILL MONITOR. ONCE STORMS PASS EXPECT A SHIFT AROUND TO A NORTH WIND THROUGH THE TAF PERIOD. 67 && .PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 20 2010/ THE FOCUS OF THE FORECAST IS A FRONTAL PASSAGE TODAY WITH CHANCES FOR THUNDERSTORMS. HOT AND DRY WEATHER RETURNS FOR THE WEEKEND INTO EARLY NEXT WEEK BEFORE ANOTHER FRONT APPROACHES BRINGING CHANCES FOR THUNDERSTORMS. THUNDERSTORMS HAVE CONTINUED TO PROGRESS EAST ACROSS THE PLAINS OVERNIGHT. THE CONVECTION IS FOCUSED NEAR A PREFRONTAL TROUGH AIDED BY MOISTURE TRANSPORT FROM A 40 KNOT LOW LEVEL JET. AN UPPER TROUGH WILL KICK INTO THE PLAINS TODAY ALONG WITH AN ASSOCIATED SHORTWAVE NOTED ON WATER VAPOR MOVING INTO NORTHERN KANSAS. FORWARD PROPAGATING CONVECTION IS EXPECTED TO CONTINUE INTO NORTHEAST KANSAS TODAY AIDED BY ADDITIONAL LIFT FROM LOW LEVEL JET...UPPER LEVEL DIVERGENCE AND FRONTAL PASSAGE. THE SEVERE POTENTIAL TODAY COULD BE HINDERED BY LIMITED INSTABILITY DUE TO CLOUD COVER FROM MORNING CONVECTION. HOWEVER WHERE SUFFICIENT HEATING OCCURS...MOSTLY LIKELY NORTHEAST AND EAST CENTRAL KANSAS...MU CAPE VALUES ARE PROGGED TO REACH NEAR 2200 J/KG. THIS INSTABILITY ALONG WITH 0-6KM BULK SHEAR VALUES NEAR 45 KNOTS BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LOCALLY DAMAGING WIND THE MAIN RISK. HEAVY RAIN WILL ALSO BE POSSIBLE NEAR THE STRONGER THUNDERSTORMS WITH PRECIPITABLE WATER VALUES NEARING AN INCH AND A HALF. THE UPPER TROUGH WILL DIG EAST INTO MISSOURI TONIGHT WITH PRECIPITATION ENDING ACROSS NORTHEAST KANSAS. AN UPPER LEVEL RIDGE WILL BUILD INTO THE PLAINS AGAIN OVER THE WEEKEND BRINGING A RETURN TO HOT AND HUMID WEATHER. EARLY NEXT WEEK AN UPPER TROUGH DIGS FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS WITH A COLD FRONT APPROACHING NORTHEAST KANSAS TUESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. SEASONAL TEMPERATURES ARE EXPECTED TO RETURN BEHIND THE FRONT ALONG WITH DRY WEATHER THROUGH THE REST OF THE WORK WEEK. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 20, 4:32 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 432 AM CDT FRI AUG 20 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-210745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 432 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY AHEAD OF A COLD FRONT MOVING THROUGH THE PLAINS. A FEW STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON IN NORTHEAST AND EAST CENTRAL KANSAS. DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN WEATHER HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS THE OUTLOOK AREA AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON IN NORTHEAST AND EAST CENTRAL KANSAS. ANGLE
In the hours before
Special weather statement, Aug 20, 9:45 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT FRI AUG 20 2010 KSZ010-201515- MARSHALL- 945 AM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY... THROUGH 1015 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN AND CENTRAL MARSHALL COUNTY. TRAINED WEATHER SPOTTERS REPORTED THIS STORM WAS PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FRANKFORT...BLUE RAPIDS AND VERMILLION.
Special weather statement, Aug 20, 10:18 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1018 AM CDT FRI AUG 20 2010 KSZ010-011-201545- MARSHALL-NEMAHA- 1018 AM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND MARSHALL COUNTIES... THROUGH 1045 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTRALIA...CORNING...VERMILLION AND LILLIS.
Special weather statement, Aug 20, 10:50 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1050 AM CDT FRI AUG 20 2010 KSZ011-023-201615- NEMAHA-POTTAWATOMIE- 1050 AM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND POTTAWATOMIE COUNTIES... THROUGH 1115 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF NEMAHA AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT...ONAGA AND HAVENSVILLE.
Special weather statement, Aug 20, 1:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 101 PM CDT FRI AUG 20 2010 KSZ026-201830- JEFFERSON- 101 PM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY... THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY LAKE...PERRY...OSKALOOSA...MCLOUTH AND WINCHESTER.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Aug 20, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 13 min |
| Aug 20, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 46 min |
| Aug 20, 5:36 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 39 min |
| Aug 20, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 34 min |
| Aug 20, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.